Hail, Baca
- When
- August 13, 6:30 PM MST to 6:35 PM MST
- Where
- Baca County, Campo
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -102.580
A thunderstorm produced nickel sized hail at Campo in Baca County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A thunderstorm produced nickel sized hail at Campo in Baca County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 13, 1:36 PM MST, 4 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 236 PM MDT WED AUG 13 2008 .SHORT TERM... (TONIGHT AND THURSDAY) SHORT TERM CONCERNS INCLUDE STRENGTH AND COVERAGE OF STORMS THIS EVENING AND AGAIN TOMORROW WITH COLD FRONT MOVING ACROSS THE PLAINS. CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING WEAK TO MODERATE WESTERLY FLOW ALOFT ACROSS THE STATE AS UPPER LEVEL RIDGING PERSISTS ACROSS THE SOUTHERN HIGH PLAINS AND DESERT SW AND INTO THE SOUTHERN GREAT BASIN WITH A STRONG UPPER LOW DIVING ACROSS SOUTHERN SASKATCHEWAN EJECTING A FEW SHORT WAVES ACROSS THE NORTHERN TIER OF STATES ATTM. WATER VAPOR IMAGERY ALSO INDICATING MINOR WAVES EMBEDDED IN THE FLOW MOVING ACROSS SOUTHERN WYOMING AND CENTRAL COLORADO ATTM. AT THE SFC...LEE TROUGH IS CURRENTLY DEEPENING ACROSS THE EASTERN PLAINS AHEAD OF MINOR WAVE...WITH CURRENT DEW PTS IN THE 50S TO LOWER 60S ACROSS THE FAR EASTERN PLAINS AND WESTERN KANSAS. DEW PTS HAVE AGAIN TANKED ACROSS THE MTS AND IMMEDIATE ADJACENT PLAINS WITH READINGS IN THE 20S TO LOWER 40S ATTM. REGIONAL RADARS INDICATING MAINLY ISOLATED SHOWERS AND THUNDERSTORMS MOVING ACROSS THE HIGHER TERRAIN ATTM. TONIGHT...EMBEDDED WAVE TO CONTINUE TO MOVE ACROSS THE SOUTHERN EASTERN COLORADO THIS EVENING HELPING TO BREAK CAP AND AIDING IN THUNDERSTORM DEVELOPMENT ACROSS THE PLAINS. HAVE KEPT SCATTERED POPS ACROSS THE FAR EASTERN PLAINS THROUGH THE LATE EVENING WITH ISOLATED POPS THROUGH THE OVERNIGHT HOURS. WITH LOW LEVEL MOISTURE REMAINING IN PLACE ACROSS THE FAR EASTERN PLAINS YIELDING CAPES BETWEEN 1500-2500 AND BULK SHEARS BETWEEN 30-35KTS...COULD SEE A FEW STRONG TO SEVERE STORMS DEVELOPING ONCE AGAIN WITH UP TO GOLF BALL SIZED HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH THE MAIN THREATS. ACROSS THE MTS AND I-25 CORRIDOR...HAVE KEPT ISOLATED POPS THROUGH THE EARLY EVENING AND WITH THE DRY LOWER LEVELS WILL CONTINUE TO SEE MAINLY VIRGA AND GUSTY WINDS UP 50 MPH. HAVE ENDING PRECIP ACROSS THE HIGHER TERRAIN AFTER MIDNIGHT...THOUGH WILL SEE SOME INCREASING CLOUDS ACROSS THE CENTRAL MTS AHEAD OF NORTHERN TIER SHORT WAVE MOVING ACROSS THE NORTHERN ROCKIES. THURSDAY...ABOVE MENTIONED SHORT WAVE PROGGED TO CONTINUE TO MOVE ACROSS THE NORTHERN ROCKIES EARLY THURSDAY MORNING AND INTO SOUTHWESTERN NEBRASKA AND NORTHWESTERN KANSAS THROUGH THE AFTERNOON. PASSING WAVE SENDS BACK DOOR FRONT TO THE PALMER DVD AROUND 15Z AND CONTINUES ACROSS THE REST OF THE PLAINS AND IS BACK UP ACROSS THE EASTERN MTS BY EARLY AFTERNOON. GUSTY NORTH TO NORTHEAST WINDS BEHIND FRONT BECOMES MORE EASTERLY ACROSS THE PLAINS THROUGH THE AFTERNOON...AND HAVE GONE WITH SCATTERED POPS ACROSS THE PALMER DVD THROUGH THE EASTERN MTS AND RATON MESA REGION THROUGH THE AFTERNOON. BEST LIFT ASSOCIATED WITH WAVE AND MOISTURE PROGGED TO REMAIN ACROSS THE FAR EASTERN PLAINS...WHERE COULD SEE A FEW SEVERE STORMS DEVELOPING ONCE AGAIN. HAVE GONE AT OR BELOW COOLEST GUIDANCE FOR TEMPS WITH HIGHS BEING REACHED ACROSS THE PLAINS BY THE LATE MORNING WITH LOWERING TEMPS THROUGH THE AFTERNOON AS COOLER AIR CONTINUES TO MOVE ACROSS THE REGION. .LONG TERM... (FRIDAY THROUGH WEDNESDAY) ...BIG WEATHER CHANGES STILL ON TRACK FRI THROUGH THE WEEKEND... ...MINOR ACCUMULATING SNOW REMAINS POSSIBLE VERY HIGH TERRAIN FRI-SAT... FRIDAY...THIS CONTINUES TO BE THE BEGINNING OF THE BIG CHANGES... HOWEVER...THERE IS SOME SUBTLE 12Z/13 MODEL DIFFERENCES WITH THE APPROACHING LOW PRESSURE SYSTEMS TIMING AS IT MOVES IN FROM THE NORTH. THE NAM-WRF IS A LITTLE SLOWER WITH THE UPPER LOW AND THE GFS IS A LITTLE FASTER WITH THE UPPER FEATURE. OVERALL...THE SURFACE COLD FRONT SHOULD BE THROUGH MUCH OF SOUTHERN CO WITH RELATIVELY COOL AND MOIST UPSLOPE EASTERLY FLOW ACROSS THE EASTERN 1/2 OF CO. JUST WAITING FOR THE UPPER LEVEL SYSTEM AND SYNOPTIC SCALE ASCENT. HAVE TWEAKED TEMPERATURES UP A DEGREE OR TWO IN THE CHANCE THE NAM-WRF SLOWER SOLUTION WOULD VERIFY. KEEP THE SLIGHT CHANCE AND CHANCE POPS FOR THUNDERSTORMS GIVEN PLENTY OF MOISTURE AND INSTABILITY IN PLACE. FRIDAY NIGHT THROUGH SATURDAY NIGHT...THESE FORECAST PERIODS SEEM TO HAVE THE RELATIVELY GREATEST POTENTIAL FOR WIDESPREAD QPF ACROSS MUCH OF CO. THE UPPER LEVEL LOW AND ASSOCIATED JET STREAK SLIDES SOUTH SOUTHEASTWARD INTO THE CENTRAL ROCKIES. AGAIN...THERE ARE SOME TIMING ISSUES OF THE LOW EXITING CO WITH THE GFS BEING THE FASTEST SAT AND THE NAM-WRF/ECMWF HANGING IT BACK FURTHER WEST. HAS PLENTY OF IMPLIED SYNOPTIC SCALE ASCENT NOTED IN THE Q-G AND ISENTROPIC(310K/305K) ANALYSES. IT JUST DEPENDS ON THE TRACK AND TIMING. A FAIRLY DEEP MOISTURE LAYER SHOULD EXIST BY LATE FRIDAY NIGHT THROUGH AT LEAST SATURDAY EVENING WITH A RELATIVELY BROAD AREA OF PRECIPITATION/QPF DEVELOPING ACROSS AT LEAST THE EASTERN 1/2 OF CO. STRATUS/FOG WILL CERTAINLY BE COMMON ACROSS OUR EASTERN CO MOUNTAINS AND SOUTHEAST CO PLAINS LATE FRIDAY NIGHT THROUGH SATURDAY. WHAT KIND OF PRECIPITATION WILL IT BE... FIRST...SURFACE PARCELS SHOULD BE RATHER STABLE ACROSS THE SOUTHEASTERN CO PLAINS SATURDAY AND SATURDAY NIGHT...AND EVEN THE 700-500MB STATIC STABILITIES ARE PRETTY STABLE(E.G. 5-6 C/KM)...HOWEVER...YOU COULDNT RULE OUT ONE OR TWO LIGHTNING STRIKES DUE TO THE POTENTIAL OF THE MORE UP- RIGHT MOIST CONVECTION COULD COME OFF THE CONTINENTAL DIVIDE INTO SOUTHEAST CO. ALONG THE CONTINENTAL DIVIDE AND SAN LUIS VALLEY...THE 700-500MB STATIC STABILITIES ARE PROGGED TO BE 7-8.5 C/KM. FOR THE SOUTHEASTERN CO MOUNTAINS/PLAINS... I KEPT THE PRECIPITATION STABLE(E.G. R/S) WITH A SLIGHT CHANCE FOR T(THUNDER) AND FOR AROUND THE CONTINENTAL DIVIDE MORE MOIST CONVECTIVE(E.G. RW/TRW). CURRENTLY...NO LIGHTNING SHOWING UP WITH THE LOW SPINNING JUST NORTH OF MONTANA/NORTH DAKOTA. THERE IS STILL THE POTENTIAL FOR ACCUMULATING SNOW ACROSS THE MOUNTAIN PEAKS...ESPECIALLY THE SAWATCH/MOSQUITO RANGE(CENTRAL MOUNTAINS) AND PIKES PEAK WITH WET BULB ZERO/FREEZING LEVEL HEIGHTS 11K-13K FT MSL. SNOW LEVELS COULD VARY PER DAYTIME/NIGHTTIME AND MOIST CONVECTION INTENSITY. IF EVERYTHING SETS UP JUST RIGHT...THERE COULD BE 1-8 INCHES ACROSS THE CENTRAL MOUNTAINS AND PIKES PEAK SUMMIT BY SATURDAY EVENING. WITH THE WEATHER SYSTEMS 70-90KT UPPER LEVEL JET STREAK OVER CO...WINDS MIGHT BE BRISK FOR THE MOUNTAIN PEAKS FRIDAY THROUGH THE WEEKEND. HIGH TEMPERATURES SATURDAY WILL BE 15-30 DEGREES BELOW AVERAGE AUGUST READINGS. IT SHOULD BE STRESSED TO THE PUBLIC THAT IF THEY HEADING INTO THE MOUNTAINS...ESPECIALLY MOUNTAIN PEAK HIKING...TO REMAIN AWARE OF THE WEATHER FORECASTS AND TAKE THE PROPER WINTER EQUIPMENT. THIS IS...GENERALLY...A FALL-LIKE WEATHER SYSTEM AND PEOPLE TEND TO GET FOULED BY CURRENT WARM WEATHER ONLY TO BE CAUGHT OFF GUARD WHEN SIGNIFICANTLY COLDER TEMPERATURES AND SNOW OCCURS THE NEXT DAY. SUNDAY THROUGH WEDNESDAY...THE GENERALLY TREND WILL BE FOR THE CLOSED LOW TO DRIFT EASTWARD SUNDAY OR MONDAY. THESE SYSTEM ARE ALWAYS TOUGH AS THEY BECOME ORPHANED FROM THE MAIN JET STREAM FLOW. A MODERATING AND RELATIVELY DRYING TREND IS STILL IN THE OFFING NEXT WEEK WITH WESTERN UNITED STATES LARGE RIDGE MOVING BACK INTO THE ROCKIES. THIS WOULD SUPPORT TEMPERATURES APPROACHING SEASONAL AVERAGES AND MAINLY DIURNAL SHOWERS/THUNDERSTORMS OVER THE MOUNTAINS...AND NEARBY VALLEYS AND I-25 CORRIDOR. METZE && .AVIATION... ISOLATED TO SCATTERED TSRA EXPECTED ACROSS THE HIGHER TERRAIN AND EASTERN PLAINS TONIGHT WITH BEST COVERAGE ACROSS THE FAR EASTERN PLAINS WHERE ISOLATED MVFR VIS AND CIGS WILL BE POSSIBLE NEAR STORMS. OTHERWISE VFR CONDITIONS EXPECTED WITH ANY STORMS THAT FIRE ACROSS THE HIGHER TERRAIN AND I-25 CORRIDOR WILL BE HIGH BASED AND PRODUCE GUSTY WINDS TO BETWEEN 40 AND 50 MPH THIS EVENING. COLD FRONT IS EXPECTED TO MOVE ACROSS THE EASTERN PLAINS TOMORROW MORNING WITH GUSTY NORTHERLY WINDS EXPECTED TO DEVELOP BETWEEN 15Z-18Z AT COS AND PUB WITH SCATTERED TSRA DEVELOPING ACROSS THE EASTERN MTS AND ADJACENT PLAINS AFTER 20Z. -MW && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 708 AM MDT WED AUG 13 2008 COZ058>089-093>099-141315- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 708 AM MDT WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON AND EVENING. LATE THIS AFTERNOON AND EVENING...ONE OR TWO OF THE STORMS OVER THE PLAINS MAY BECOME SEVERE. THE BEST CHANCE OF SEVERE WEATHER TODAY WILL GENERALLY BE OVER EASTERN LAS ANIMAS... BACA...BENT...PROWERS...AND KIOWA COUNTIES. THESE STORMS WILL BE CAPABLE OF DAMAGING WINDS TO 60 MPH AND HAIL UP TO 2 INCHES DIAMETER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN IS IN STORE FOR SOUTHERN COLORADO OVER THE NEXT FEW DAYS. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL DROP SOUTH OVER COLORADO THURSDAY NIGHT...AND REMAIN THERE THROUGH THE WEEKEND. THE STORM SYSTEM WILL BRING A VARIETY OF WEATHER TO THE REGION INCLUDING SCATTERED THUNDERSTORMS AND EVEN SOME HEAVY WET SNOW ACROSS THE HIGHER ELEVATIONS. THE MAIN THREATS FROM THUNDERSTORMS THROUGH THE PERIOD WILL BE LIGHTNING...SMALL HAIL...WIND GUSTS TO 40 MPH...AND HEAVY RAIN. HOWEVER...A FEW STORMS ACROSS THE PLAINS COULD BECOME SEVERE THURSDAY AFTERNOON AND EVENING...PRODUCING HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS OVER 60 MPH. SEVERAL INCHES OF HEAVY WET SNOW COULD ACCUMULATE IN THE MOUNTAINS ABOVE 10000 FEET BEGINNING THURSDAY NIGHT AND CONTINUING THROUGH THE WEEKEND. THE MOST LIKELY AREAS FOR THIS TO OCCUR INCLUDE THE HIGHER ELEVATIONS OF THE SAWATCH RANGE...THE MOSQUITO RANGE AND PIKES PEAK. STAY TUNED TO YOUR NATIONAL WEATHER SERVICE FOR THE LATEST FORECASTS AND WARNINGS OVER THE NEXT FEW DAYS. A FALL LIKE WEATHER SYSTEM WILL AFFECT COLORADO...BRINGING A VARIETY OF WEATHER HAZARDS TO THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER THE EASTERN PLAINS. 44/50
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
439 PM MDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TORNADO 5 N CALHAN 39.11N 104.30W
08/13/2008 EL PASO CO TRAINED SPOTTER
TORNADO ON GROUND FROM 418 PM MDT TO 423 MDT. APPROXIMATE
LOCATION 8 SOUTH OF RAMA. DISSIPATED AT 423 PM.
&&
JKHPRELIMINARY LOCAL STORM REPORT...CORRECTED SPELLING...
NATIONAL WEATHER SERVICE PUEBLO CO
439 PM MDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TORNADO 5 N CALHAN 39.11N 104.30W
08/13/2008 EL PASO CO TRAINED SPOTTER
TORNADO ON GROUND FROM 418 PM MDT TO 423 MDT. APPROXIMATE
LOCATION 8 SOUTH OF RAMAH. DISSIPATED AT 423 PM.
&&
JKHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
539 PM MDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TORNADO 12 N SUGAR CITY 38.41N 103.70W
08/13/2008 CROWLEY CO TRAINED SPOTTER
TORNADO BRIEFLY TOUCHED DOWN SEVERAL MILES NORTHEAST OF
SPOTTER LOCATION...THEN DISSIPATED.
&&
JKHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
551 PM MDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TORNADO 16 N SUGAR CITY 38.46N 103.66W
08/13/2008 CROWLEY CO TRAINED SPOTTER
TORNADO BRIEFLY TOUCHED DOWN...THEN DISSIPATED.
&&
KTPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
602 PM MDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TORNADO 8 S RAMAH 39.01N 104.17W
08/13/2008 EL PASO CO TRAINED SPOTTER
TORNADO ON GROUND FROM 418 PM MDT TO 423 MDT.
&&
KTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
603 PM MDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TORNADO 8 S RAMAH 39.01N 104.17W
08/13/2008 EL PASO CO TRAINED SPOTTER
TORNADO ON GROUND FROM 418 PM MDT TO 423 MDT.
0510 PM TORNADO 16 N SUGAR CITY 38.46N 103.66W
08/13/2008 CROWLEY CO TRAINED SPOTTER
TORNADO BRIEFLY TOUCHED DOWN...THEN DISSIPATED.
&&
KTThe Pueblo radar (KPUX), 207 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132800.